Late‐Onset Mesalazine‐Induced Eosinophilic Pneumonitis Presenting as Non‐Resolving Pneumonia: A Diagnostic Pitfall in Ulcerative Colitis
Abstract
Mesalazine is widely used in the management of ulcerative colitis and is generally well tolerated. Rarely, it can cause eosinophilic pneumonitis, a potentially serious form of drug-induced lung injury that often mimics infection. We report a 24-year-old male with longstanding ulcerative colitis on mesalazine therapy for 2 years and 4 months who presented with progressive dyspnea and non-resolving pulmonary infiltrates. Despite empirical antibiotic therapy, his respiratory symptoms worsened. Investigations revealed marked peripheral eosinophilia and bilateral subpleural ground-glass opacities on CT imaging. Mesalazine-induced eosinophilic pneumonitis was suspected. Drug withdrawal and systemic corticosteroid therapy resulted in rapid clinical and radiological improvement. This case highlights that mesalazine-related pulmonary toxicity may occur even after prolonged stable therapy and should be considered in patients with ulcerative colitis presenting with unexplained or non-resolving respiratory symptoms.
Fields of Study & Subjects
Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis
Drug-Induced Adverse Reactions
Eosinophilic Disorders and Syndromes
Publication details
- Journal / source
- Clinical Case Reports
- Publisher
- Wiley
- Volume
- 14
- Issue
- 2
- Pages
- e72029–e72029
- Publication date
- 1 February 2026
- Language
- EN